Home » News » Schizophrenia News » Atypical Antipsychotics Have Cardiac Risks


Atypical Antipsychotics Have Cardiac Risks

By Senior News Editor
Reviewed by John M. Grohol, Psy.D. on January 19, 2009

Atypical Antipsychotics Have Cardiac RisksA new study has discovered patients ages 30 to 74 who took atypical antipsychotic medications had a significantly higher risk of sudden death from cardiac arrhythmias and other cardiac causes than patients who did not take these medications.

Risky medications included risperidone (sold as Risperdal), quetiapine (Seroquel), olanzapine (Zyprexa) and clozapine (Clozaril). The risk of death increased with higher doses of the drugs taken.

Atypical antipsychotics are commonly used to treat schizophrenia and bipolar disorders. They are also prescribed “off label” for symptoms such as agitation, anxiety, psychotic episodes and obsessive behaviors. Atypical antipsychotics are less likely to cause tremors and other serious movement disorders that affect users of typical antipsychotics.

“This study provides critical information about the safety of atypical antipsychotics that can be used to make important treatment decisions for patients,” said AHRQ Director Carolyn M. Clancy, M.D.

“These findings will help clinicians and patients weigh the risks versus the benefits of these drugs before prescribing them for treatment of depression or other off label uses for other conditions.”

Lead researcher Wayne A. Ray, Ph.D., and his colleagues at AHRQ’s Center for Education and Research on Therapeutics at Vanderbilt University in Nashville found that current users of atypical antipsychotic drugs had a rate of sudden cardiac death twice that of people who didn’t use the drugs and similar to the death rate for patients taking typical antipsychotics, including haloperidol (Haldol) and thioridazine (Mellaril).

Researchers reviewed medical records from the Tennessee Medicaid program and identified data on patients prescribed atypical antipsychotics, including the number of prescriptions they received, the dose and the number of days supplied. Researchers conclude that atypical antipsychotics are not a safer alternative to typical antipsychotics in preventing death from sudden cardiac causes.

The CERTs program, established in 1999, is a research program administered by AHRQ in consultation with the U.S. Food and Drug Administration. The overarching goal is to serve as a trusted national resource for people seeking to improve health through the best use of medical therapies. The CERTs program includes partnerships of public and private organizations, a national steering committee involving multiple sectors and the CERTs investigators, a coordinating center and 14 research centers.

The study, titled “Atypical Antipsychotic Drugs and the Risk of Sudden Cardiac Death,” is published in the New England Journal of Medicine.

Source: Agency for Healthcare Research and Quality (AHRQ)

 

APA Reference
Nauert, R. (2009). Atypical Antipsychotics Have Cardiac Risks. Psych Central. Retrieved on September 2, 2014, from http://psychcentral.com/news/2009/01/19/atypical-antipsychotics-have-cardiac-risks/3661.html